Try it
Pharmacology · Antiretrovirals: tenofovir nephrotoxicity
Sample itemA 42-year-old man has taken a fixed-dose regimen of tenofovir, lamivudine and dolutegravir for three years. He now has glycosuria with normal blood glucose, hypophosphataemia, low serum bicarbonate and mild proteinuria. Which component is most likely responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Tenofovir disoproxil
Tenofovir disoproxil accumulates in proximal tubular cells and can cause a Fanconi-type syndrome with glycosuria despite normoglycaemia, phosphaturia, bicarbonate loss and reduced kidney function. Renal function and phosphate are monitored, and tenofovir alafenamide or another agent can be substituted. Dolutegravir only raises serum creatinine mildly by blocking tubular secretion.
Option by option
A. Lamivudine
Lamivudine rarely causes renal toxicity and requires only dose adjustment in renal impairment.
B. Isoniazid preventive therapy
Isoniazid causes hepatitis and neuropathy, not Fanconi syndrome.
C. Dolutegravir
Dolutegravir inhibits creatinine secretion without causing a proximal tubulopathy.
D. Tenofovir disoproxil (correct)
Correct. Tenofovir causes proximal tubulopathy with normoglycaemic glycosuria.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?